Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 355, NWS Birmingham, AL

August 21, 2006Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2006, 5:38 PM CDT for Perry County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 5:38 PM CDT (22:38 UTC)
Expired
Aug 21, 2006, 6:15 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Perry County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212238
SVRBMX
ALC105-212315-
/O.NEW.KBMX.SV.W.0355.060821T2238Z-060821T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PERRY COUNTY IN CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL PERRY
  COUNTY...OR ABOUT 7 MILES NORTHWEST OF PAUL GRIST STATE PARK...AND
  MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF PERRY COUNTY NEAR SUTTLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3249 8713 3271 8721 3277 8702 3264 8705
      3260 8704 3257 8708 3250 8712 3245 8692
      3246 8686 3250 8687 3256 8691 3256 8690
      3244 8684

$$

75
1 follow-up statement
000 
WWUS54 KBMX 212309
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON AUG 21 2006

ALC105-212319-
/O.EXP.KBMX.SV.W.0355.000000T0000Z-060821T2315Z/
PERRY AL-
609 PM CDT MON AUG 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PERRY COUNTY
EXPIRES AT 615 PM CDT...

AT 609 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3249 8713 3271 8721 3277 8702 3264 8705
      3260 8704 3257 8708 3250 8712 3245 8692
      3246 8686 3250 8687 3256 8691 3256 8690
      3244 8684

$$
75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:51 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 21, 3:51 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON AUG 21 2006

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
A SURFACE BOUNDARY /MOST EVIDENT IN THE DEW POINT FIELD/ IS DRAPED
ACROSS CENTRAL ALABAMA FROM ROUGHLY AROUND KMEI TO SOUTH OF KBHM
TO KATL. THE RADAR IS SHOWING A MASS OF THUNDERSTORMS BEHIND THE
FRONT FOR LOCATIONS WEST OF INTERSTATE 20 AND ANOTHER AREA OF
THUNDERSTORMS JUST SOUTH OF THE FORECAST AREA. POPS FOR TONIGHT
WILL BE BASED ON RADAR TRENDS RIGHT BEFORE RELEASE TIME.

THE BOUNDARY WILL MOVE SOUTHWARD TONIGHT AND TOMORROW. STILL NOT SURE
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT...BUT WILL SAY SOUTH OF
MONTGOMERY. AT THIS TIME HAVE LOWERED POPS FOR TUESDAY AND TUESDAY
NIGHT. STILL HAVE ABUNDANT MOISTURE AROUND AND SEVERAL IMPULSES
MOVING FROM WEST TO EAST. THERE WILL STILL BE A STRONG TO SEVERE
STORMS POSSIBLE MAINLY FOR THE PEAK HEATING TIMES OF THE DAY.

WEDNESDAY AND THURSDAY...THE BOUNDARY WILL BE VERY DIFFUSE AT THIS
TIME BUT SHOULD MEANDER AROUND A BIT AND SLOWLY MOVE NORTHWARD.
HAVE NOT MADE MANY CHANGES TO THIS SECTION OF THE FORECAST.

AS FAR AS TEMPERATURES ARE CONCERNED...TODAY HAS TURNED OUT WARMER
THAN ORIGINALLY FORECASTED SO HAVE GONE ON THE WARMER END OF
GUIDANCE. TUESDAY WILL BE THE COOLEST DAY WITH AFTERNOON HIGHS IN
THE UPPER 80S AND LOWER 90S. FOR WEDNESDAY AND THURSDAY IT WILL BE
BACK IN THE 90 TO 95 DEGREE RANGE. OVER NIGHT LOWS TONIGHT WILL BE
IN THE LOWER 70S AND TUESDAY NIGHT AND WEDNESDAY NIGHT WILL BE A
BIT COOLER WITH UPPER 60S AND LOWER 70S.

80
.LONG TERM...(FRIDAY THROUGH MONDAY)
NOT MANY CHANGES MADE IN THIS SECTION OF THE FORECAST. THE DIFFUSE
FRONT WILL BE HANGING AROUND AT THE START OF THE PERIOD. THE TAIL
END OF A FRONT LOOKS LIKE IT WILL MOVE THROUGH CENTRAL ALABAMA ON
SUNDAY AND MONDAY. THIS WILL RESULT IN A CLIMATOLOGY FORECAST.

THE DGEX IS STILL THE OUTLIER WITH A TROPICAL FEATURE. TODAY/S
SOLUTION HAS A SYSTEM ON FRIDAY ALONG THE EAST COAST OF SOUTH
FLORIDA. IT MOVES IT UP THE EAST FLORIDA COAST AND BRINGS IT ON
SHORE IN NORTH CENTRAL FLORIDA FRIDAY NIGHT. THE STORM STAYS ON
LAND THROUGH SATURDAY EVENING/NIGHT WHERE THE DGEX FORECASTS IT TO
BE IN THE FLORIDA BIG BEND AREA. THE STORM IS FORECAST TO MOVE INTO
SOUTH ALABAMA BY SUNDAY AFTERNOON AND NORTHWARD ALONG THE ALABAMA
GEORGIA STATE LINE ON MONDAY.

WILL CONTINUE TO DISREGARD THIS SOLUTION.

80
&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ACROSS CENTRAL ALABAMA...BEGINNING AROUND TOI. INCLUDED
VCTS FOR MUCH OF THE AFTERNOON. LOSS OF DAYTIME HEATING SHOULD
LIMIT OVERNIGHT THUNDERSTORMS...BUT HIGH HUMIDITIES AND HAZE COULD
REDUCE VISIBILITIES TO MVFR CONDITIONS DURING THE EARLY TO MID
MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  89  68  91 /  40  30  20  10
ANNISTON    73  88  68  92 /  40  50  30  20
BIRMINGHAM  74  89  69  91 /  40  40  20  20
TUSCALOOSA  74  91  70  92 /  40  40  20  20
CALERA      74  89  70  92 /  40  50  30  20
AUBURN      72  87  71  89 /  50  60  40  30
MONTGOMERY  74  91  71  93 /  50  60  30  30
TROY        73  90  71  92 /  50  70  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80
Hazardous weather outlook, Aug 21, 1:40 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON AUG 21 2006

ALZ011>015-017>050-221840-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
THROUGH 8 PM.  THE MAIN HAZARDS WILL BE LOCALLY HEAVY
RAINFALL...DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY
LIGHTNING. ADDITIONALLY, AN ISOLATED SEVERE STORM WITH WINDS UP TO 60
MPH CANNOT BE RULED OUT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH CENTRAL
ALABAMA BETWEEN NOON AND 8 PM...MAINLY SOUTH OF A LIVINGSTON TO
WAVERLY LINE. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL...
DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING AS WELL AS TUESDAY
AFTERNOON.

In the hours before

Special weather statement, Aug 21, 4:23 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON AUG 21 2006

ALZ024-212215-
JEFFERSON-
423 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CARDIFF TO NORTH JOHNS...MOVING EAST
SOUTHEAST AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST
JEFFERSON...SYLVAN SPRINGS...NORTH JOHNS...MAYTOWN...GRAYSVILLE...
ADAMSVILLE...PLEASANT GROVE...MULGA...AND DOWNTOWN BIRMINGHAM
THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:06 PM CDTSevere Thunderstorm WarningBMXTuscaloosa24 min
Aug 21, 4:58 PM CDTFlash Flood WarningBMXShelby2 hr
Aug 21, 5:01 PM CDTSevere Thunderstorm WarningBMXMarengo29 min
Aug 21, 6:11 PM CDTSevere Thunderstorm WarningBMXTalladega34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.